Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 46, NWS Goodland, KS

August 17, 2017Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 17, 2017, 8:38 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 8:38 PM MDT (02:38 UTC)
Expired
Aug 17, 2017, 11:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS53 KGLD 180238
FFWGLD
KSC071-203-180545-
/O.NEW.KGLD.FF.W.0046.170818T0238Z-170818T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
838 PM MDT THU AUG 17 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Wichita County in west central Kansas...
  Southeastern Greeley County in west central Kansas...

* Until 1145 PM MDT/1245 AM CDT/

* At 838 PM MDT/938 PM CDT/, Doppler radar indicated heavy rain
  across the warned area. Up to two inches of rain have already 
  fallen, with estimated rainfall rates of five inches per hour. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Leoti, Tribune, Lydia and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3833 10174 3859 10176 3858 10139 3842 10113
      3827 10112 3826 10164

$$

Lundquist
2 follow-up statements
438 
WGUS73 KGLD 180401
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1001 PM MDT THU AUG 17 2017

KSC071-203-180545-
/O.CON.KGLD.FF.W.0046.000000T0000Z-170818T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
1001 PM MDT THU AUG 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT/1245
AM CDT/ FOR WICHITA AND SOUTHEASTERN GREELEY COUNTIES...

At 1000 PM MDT/1100 PM CDT/, Doppler radar indicated heavy rain had 
fallen across the warned area. Up to two inches of rain have already 
fallen.  Flash flooding is expected to begin shortly if not already 
occurring.

Some locations that will experience flooding include...
Leoti, Tribune, Lydia and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3833 10174 3859 10176 3858 10139 3842 10113
      3827 10112 3826 10164

$$

Lundquist
402 
WGUS73 KGLD 180535
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1135 PM MDT THU AUG 17 2017

KSC071-203-180545-
/O.EXP.KGLD.FF.W.0046.000000T0000Z-170818T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
1135 PM MDT THU AUG 17 2017

...THE FLASH FLOOD WARNING FOR WICHITA AND SOUTHEASTERN GREELEY
COUNTIES WILL EXPIRE AT 1145 PM MDT/1245 AM CDT/...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3833 10174 3859 10176 3858 10139 3842 10113
      3827 10112 3826 10164

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:45 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 5:45 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Thu Aug 17 2017

.UPDATE...
Issued at 539 PM MDT Thu Aug 17 2017

Main change was to refine the timing of storms for the Tri-State
Area this evening based on latest radar trends and near term model
data. Model data and radar were both supporting two groups of
storms, one over the south and one over the north. There is more
model agreement and stronger lift and more instability over the
south half of the Tri- State Area, so initially had more
confidence of storms there. However radar trends show the storms
over the north increasing in coverage. The better preforming model
data for these storms has the two groups eventually merging over
the east half of the Tri-State Area. The storm activity will
largely be done before midnight local time. Main threats will be
damaging wind gusts and hail up to golf ball size. The greatest
threat for severe weather will be south of I-70.

&&

.SHORT TERM...(This evening through Friday)
Issued at 201 PM MDT Thu Aug 17 2017

Forecast issues will be chance of thunderstorms and their severity.
Weak right rear quadrant moves across the area during the night.
Shortwave trough moves across the forecast area the night. So kept
the trend of slight chance to low chance pops progressing across the
area during the night looks good. Shear and other severe
indices/parameters support having at least isolated severe.

Drying and subsidence moves into the area during the day as mid
level heights rise and ridging moves into area. Surface ridge noses
in during the day as winds shift to the north. Guidance very similar
to the previous forecast and made only minor adjustments.

.LONG TERM...(Friday night through Thursday)
Issued at 138 PM MDT Thu Aug 17 2017

Monsoonal moisture continues to advect into the central Plains
region Friday night and Saturday as the H5 ridge remains in place
over southeast Texas. H7 trough sets up in the lee of the Rockies
Saturday afternoon, giving us a chance of thunderstorms mainly east
of the Kansas, Colorado border. Isolated strong to severe storms are
possible. For Sunday, the trough remains in the area and with
slightly better instability in place, we could see another round of
isolated to scattered strong to severe thunderstorms mainly east of
HWY 83.

Monday and Tuesday: A theta-e axis will be in place, stretched from
southwest to northeast across the CWA. CAPE remains modest with
relatively weak shear both in the 0-1 km and 0-6 km layers. Strong
to severe storms are a possibility during the late afternoon and
evening mainly along and east of this boundary; however, coverage
will likely be limited. Good instability will be in place Tuesday
but with little in the way of forcing or shear, thunderstorm
development is not expected.

Wednesday and Thursday: A relatively strong shortwave will move
across the region with an associated theta-e boundary and CAPE axis.
Will need to monitor this closely for consistency in the upcoming
days as more widespread thunderstorm development would be expected
with this scenario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 17 2017

VFR conditions forecast for the TAFs. A broken line of storms will
move east across the forecast area. Not very confident KGLD will
have storms close enough to warrant a mention. However KMCK will
have the line move through. Did not have the storms in a
prevailing group due to the line not being very wide.  Otherwise
south winds will turn to the northwest Friday morning behind a
surface trough.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Aug 17, 5:07 PM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
507 PM MDT Thu Aug 17 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182315-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
507 PM MDT Thu Aug 17 2017 /607 PM CDT Thu Aug 17 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Strong to severe thunderstorms may occur across the entire Tri-State
Area late this afternoon through mid evening. Damaging winds and
large hail up to golf ball size will be the main threats with the
most intense storms. The severe threat will end from west to east by
11 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening across the Tri-State area.

Thunderstorms remain possible across parts of the area nearly every
day next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports are
appreciated.

JTL

In the hours before

Local storm report, Aug 17, 7:57 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     ATWOOD                  39.81N 101.04W
08/17/2017  M50 MPH          RAWLINS            KS   AWOS

&&

DR
Special weather statement, Aug 17, 8:09 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
909 PM CDT THU AUG 17 2017

KSZ002>004-014-015-180230-
Norton KS-Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-
909 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...WEST
CENTRAL NORTON...NORTHWESTERN SHERIDAN...SOUTHEASTERN RAWLINS AND
DECATUR COUNTIES UNTIL 930 PM CDT...

At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oberlin to 11 miles northwest of Selden to
11 miles northwest of Rexford. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norton, Oberlin, Rexford, Selden, Norcatur, Jennings and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3959 10020 3934 10068 3958 10104 3997 10053
      3983 9989
TIME...MOT...LOC 0209Z 286DEG 40KT 3984 10048 3969 10066 3960 10088

JRM
Local storm report, Aug 17, 8:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
08/17/2017  M60 MPH          WICHITA            KS   MESONET

&&

DR
Special weather statement, Aug 17, 8:33 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
933 PM CDT THU AUG 17 2017

KSZ003-004-015-016-180300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
933 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON...NORTHERN
SHERIDAN...SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM COUNTIES
UNTIL 1000 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayton to 3 miles east of Dresden to
Selden. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norton, Hoxie, Lenora, Selden, Norcatur, Jennings and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 10026 3946 10072 3950 10072 3994 10025
      3978 9963 3971 9963
TIME...MOT...LOC 0233Z 286DEG 40KT 3977 10018 3963 10036 3954 10058

JRM
Local storm report, Aug 17, 8:34 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             7 SE SELKIRK            38.40N 101.45W
08/17/2017  E0.75 INCH       WICHITA            KS   PUBLIC

&&

DR
Special weather statement, Aug 17, 8:37 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
937 PM CDT THU AUG 17 2017

KSZ014-180245-
Thomas KS-
937 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
945 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Brewster, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brewster and Levant.

This includes Interstate 70 in Kansas between mile markers 39 and 51.

LAT...LON 3954 10105 3928 10112 3937 10139 3951 10139
      3955 10138
TIME...MOT...LOC 0237Z 282DEG 21KT 3945 10132

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:22 PM MDTSpecial Weather StatementGLDCheyenne23 min
Aug 17, 6:33 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
Aug 17, 6:59 PM MDTSpecial Weather StatementGLDWallace16 min
Aug 17, 7:04 PM MDTSevere Thunderstorm WarningGLDWallace45 min
Aug 17, 7:12 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita63 min
Aug 17, 7:38 PM MDTSpecial Weather StatementGLDLogan22 min
Aug 17, 7:46 PM MDTSpecial Weather StatementGLDRawlins14 min
Aug 17, 7:56 PM MDTSpecial Weather StatementGLDLogan34 min
Aug 17, 8:09 PM MDTSpecial Weather StatementGLDDecatur21 min
Aug 17, 8:09 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita66 min
Aug 17, 8:33 PM MDTSpecial Weather StatementGLDNorton, Sheridan27 min
Aug 17, 8:37 PM MDTSpecial Weather StatementGLDThomas8 min
Aug 17, 8:45 PM MDTSpecial Weather StatementGLDGove30 min
Aug 17, 8:58 PM MDTSpecial Weather StatementGLDGraham, Sheridan32 min
Aug 17, 9:08 PM MDTSpecial Weather StatementGLDThomas37 min
Aug 17, 9:29 PM MDTSpecial Weather StatementGLDGraham, Sheridan, Thomas31 min
Aug 17, 9:56 PM MDTSpecial Weather StatementGLDGraham, Sheridan34 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.